Simultaneous use of triptans for migraine with antidepressants may result in only a low risk of developing serotonin syndrome, according to recent research at the University of Florida.
The study suggests that an advisory from the U.S. Food and Administration on that risk should be reconsidered.
‘This study finds that the risk of serotonin syndrome in patients using both triptans for migraine and antidepressants at the same time is low and an advisory from the U.S. Food and Administration on that risk should be reconsidered.’
Why The Research Is Interesting:
The FDA issued an advisory in 2006 about the risk of serotonin syndrome associated with concomitant use (at the same time) of triptan antimigraine drugs and selective serotonin reuptake inhibitor (SSRIs) or selective norepinephrine reuptake inhibitor (SNRIs) antidepressants. The severity of serotonin syndrome can vary, with symptoms including rapid heart rate, unstable blood pressure, vomiting and diarrhea, but the condition also can be fatal. Depression and migraine are disabling conditions that frequently occur together but the risk of serotonin syndrome in patients prescribed both antidepressants and triptans is unknown.
Who and When:
19,017 patients prescribed both triptans and antidepressants in the greater Boston area from 2001 through 2014 based on electronic health record data.
What (Study Measures)
: Prescriptions for both triptan and antidepressants (exposure); incidence (rate of new cases) of serotonin syndrome.
How (Study Design)
: This was an observational study. Researchers were not intervening for purposes of the study and cannot control for all the natural differences that could explain the study results.
: Estimates suggest the incidence of serotonin syndrome was 0 to 4 cases per 10,000 person years (a unit of time for different people observed over different periods of time); the proportion of patients with triptan and antidepressant prescriptions was stable during the study and ranged from 21 percent to 29 percent.
Study Limitations: The quality of medical documentation can vary and it is possible clinicians who did not recognize serotonin syndrome might have used other diagnostic codes.